Jan 18, 2002
Do you not think that wasting may be prevented by starting treatment with fairly high cd4? and while on them for the first few months watch you weight closely making sure to intake enough calories to mantain it? It is just something I have noticed, maybe wrongly, but people who have had high cd4 all along rarely present those symptoms. What do you thing about this? Thank you
Response from Dr. Fisher
You are on to something if you mean HIV-associated weight loss and possibly lipodystrophy. We certainly see more wasting with advanced disease but see LD at any stage of disease. There is some evidence that the duration of AIDS and the lowest CD4 count ever recorded are factors associated with a higher prevalence of LD. However there is now an emerging trend to initiate antiretroviral therapy later in the disease rather than earlier. The DHHS guidelines last year suggested holding ART if CD4>350 unless high viral load. Some are going further: not recommending ART until the CD4 falls to 200. It is interesting that after 15 years of availability of antiretrovirals we still are not sure when to begin them. This trend to delay treatment is all about avoiding LD and avoiding ART resistance associated with nonadherence. A discussion with an HIV provider for each individual situation is critical. AF
more on new-fill
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.